Alert archive / Georgia / Tornado Warnings in 2004

Tornado Warning 26, NWS Atlanta, GA

September 16, 2004Pike County, Upson County, Georgia

NWS Atlanta, GA issued this tornado warning at Sep 16, 2004, 3:35 PM EDT for Pike County, Upson County, Georgia. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2004, 3:35 PM EDT (19:35 UTC)
Expired
Sep 16, 2004, 4:00 PM EDT
In force
25 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Pike County, GA, Upson County, GA

The radar

The Atlanta radar (KFFC), 45 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 3:42 PM EDTTORNADO5 S Lifsey, GATOUCHDOWN ON PIKE/UPSON COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 16, 10:45 AM EDTTornado WatchSPC10 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KFFC 161935
TORATL
GAC231-293-162000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
335 PM EDT THU SEP 16 2004

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  PIKE COUNTY IN WEST CENTRAL GEORGIA
  NORTHERN UPSON COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 400 PM EDT

* AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  THOMASTON...MOVING NORTH AT 60 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ZEBULON.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT THURSDAY EVENING
FOR SOUTHEASTERN GEORGIA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 900 PM EDT THURSDAY EVENING FOR NORTHERN GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3287 8436 3288 8423 3320 8425 3320 8447

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this tornado warning went out at Sep 16, 11:40 AM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 16, 11:40 AM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1140 AM EDT THU SEP 16 2004

.UPDATE...QUICK UPDATE ISSUED TO COVER NEW WATCHES AND TO ADJUST
WINDS AND PRECIPITATION A LITTLE. GENERALLY NO MAJOR ADJUSTMENTS
MADE...ONLY SOME CLEANUP.

&&

.FFC WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR NORTH AND CENTRAL
                                   GEORGIA THROUGH FRIDAY.
                                   WIND ADVISORY FOR NORTH AND
                                   CENTRAL GEORGIA THROUGH TONIGHT.
                                   TORNADO WATCH FOR MUCH OF NORTH
                                   CENTRAL GEORGIA THROUGH 9 PM.

&&

20
Hazardous weather outlook, Sep 16, 2:00 PM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
200 PM EDT THU SEP 16 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-162300-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-

200 PM EDT THU SEP 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.
...ISOLATED TORNADOES ARE POSSIBLE MAINLY OVER CENTRAL GEORGIA
THROUGH THE AFTERNOON....
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER NORTH AND CENTRAL
GEORGIA THROUGH TONIGHT...

.SYNOPSIS...
REMNANTS OF HURRICANE IVAN WILL CONTINUE TO MOVE NORTHWARD ACROSS
ALABAMA THROUGH TONIGHT...THEN INTO EAST TENNESSEE ON FRIDAY.

.PRIMARY HAZARD...
ISOLATED TORNADOES ARE POSSIBLE MAINLY ACROSS CENTRAL GEORGIA THIS
AFTERNOON...GENERALLY ALONG AND SOUTH OF A LINE FROM LAGRANGE TO
EATONTON. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF
NORTH AND CENTRAL GEORGIA THROUGH TONIGHT...WITH WIND GUST TO 60 MPH
POSSIBLE AND FLOODING DUE TO HEAVY TROPICAL RAINS.

.DISCUSSION...
THE OUTER BANDS OF MODERATE TO HEAVY RAIN WILL CONTINUE TO
ROTATE AROUND IVAN AND ACROSS NORTH AND CENTRAL GEORGIA THROUGH
TONIGHT. DUE TO STRONG WIND SHEAR ASSOCIATED WITH IVAN...TORNADOES
AND SEVERE THUNDERSTORMS COULD POSSIBLY DEVELOP IN THE AREAS OF
STRONGER CONVECTION. THERE IS ALSO THE THREAT OF FLOODING DUE TO
HEAVY TROPICAL RAINS.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION IS ON THE WAY AND WILL CONTINUE THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG WINDS
AND FLOODING RAINS ARE POSSIBLE OVER THE AREA...MAINLY FRIDAY
MORNING.  NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH
WEDNESDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Sep 16, 9:37 AM EDT, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
937 AM EDT THU SEP 16 2004

GAZ102-161400-

937 AM EDT THU SEP 16 2004

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN STEWART COUNTY
UNTIL 1000 AM EDT...

AT 932 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF PROVIDENCE CANYON...MOVING
NORTH AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS. THE THREAT
FROM THIS STORM IS EXPECTED TO DIMINISH BY 1000 AM EDT.

CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Local storm report, Sep 16, 11:26 AM EDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1126 AM EDT THU SEP 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1105 AM     TORNADO          5 S RICHLAND            32.01N 84.68W
09/16/2004                   STEWART            GA   POST OFFICE

            POSSIBLE TORNADO 5 MILES SOUTH OF RICHLAND.

1106 AM     TORNADO          5 S RICHLAND            32.01N 84.68W
09/16/2004                   STEWART            GA   LAW ENFORCEMENT

            TWO POSSIBLE TORNADOES TOUCHDOWN 5 MILES SOUTH AND 5 WEST
            OF RICHLAND. DAMAGE AT THIS TIME IS UNKNOWN.

&&

GLB
Local storm report, Sep 16, 2:42 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
242 PM EDT THU SEP 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0227 PM     TORNADO          ROCKMART                34.01N 85.05W
09/16/2004                   POLK               GA   PUBLIC

            ROTATING CLOUD NEAR WEST ELM STREET WITH LARGE OAK TREES
            DOWN AND TRANSFORMERS EXPLODING

&&

BG

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 10:40 AM EDTTornado WarningFFCStewart35 min
Sep 16, 11:03 AM EDTSevere Thunderstorm WarningFFCButts, Henry27 min
Sep 16, 11:22 AM EDTTornado WarningFFCChattahoochee, Marion23 min
Sep 16, 11:30 AM EDTTornado WarningFFCHarris, Muscogee15 min
Sep 16, 11:59 AM EDTTornado WarningFFCStewart16 min
Sep 16, 12:13 PM EDTTornado WarningFFCChattahoochee, Muscogee, Stewart17 min
Sep 16, 12:16 PM EDTTornado WarningFFCMarion29 min
Sep 16, 1:18 PM EDTTornado WarningFFCMeriwether, Talbot12 min
Sep 16, 1:45 PM EDTTornado WarningFFCCarroll, Haralson15 min
Sep 16, 1:47 PM EDTTornado WarningFFCMeriwether, Talbot13 min
Sep 16, 2:11 PM EDTTornado WarningFFCHaralson19 min
Sep 16, 2:26 PM EDTTornado WarningFFCClarke, Jackson, Oconee34 min
Sep 16, 2:28 PM EDTTornado WarningFFCFloyd, Haralson, Polk32 min
Sep 16, 2:42 PM EDTTornado WarningFFCMadison, Oglethorpe33 min
Sep 16, 2:49 PM EDTFlash Flood WarningFFCCoweta3 hr
Sep 16, 2:56 PM EDTTornado WarningFFCLamar, Pike, Spalding34 min
Sep 16, 2:59 PM EDTFlash Flood WarningFFCCarroll3 hr
Sep 16, 2:59 PM EDTTornado WarningFFCMadison, Oglethorpe31 min
Sep 16, 3:11 PM EDTFlash Flood WarningFFCDouglas, Haralson, Paulding4 hr
Sep 16, 3:14 PM EDTTornado WarningFFCMadison, Oglethorpe31 min
Sep 16, 3:17 PM EDTFlash Flood WarningFFCMeriwether, Talbot3 hr
Sep 16, 3:39 PM EDTTornado WarningFFCMonroe36 min
Sep 16, 3:45 PM EDTFlash Flood WarningFFCClayton, Fayette, Fulton3 hr
Sep 16, 3:55 PM EDTTornado WarningFFCCrawford, Upson35 min
Sep 16, 4:00 PM EDTTornado WarningFFCLamar, Pike, Spalding30 min
Sep 16, 4:06 PM EDTTornado WarningFFCClayton, Fayette24 min
Sep 16, 4:27 PM EDTTornado WarningFFCLamar, Spalding33 min
Sep 16, 4:28 PM EDTFlash Flood WarningFFCCobb4 hr
Sep 16, 4:40 PM EDTTornado WarningFFCWilkes35 min
Sep 16, 5:02 PM EDTFlash Flood WarningFFCDeKalb, Henry, Lamar, Pike, Rockdale, Spalding and 1 more3 hr
Sep 16, 5:09 PM EDTTornado WarningFFCBibb, Monroe36 min
Sep 16, 5:27 PM EDTFlash Flood WarningFFCCobb, DeKalb, Fulton6 hr
Sep 16, 5:43 PM EDTFlash Flood WarningFFCCherokee4 hr
Sep 16, 6:21 PM EDTFlash Flood WarningFFCForsyth, Gwinnett6 hr
Sep 16, 6:39 PM EDTFlash Flood WarningFFCPickens6 hr
Sep 16, 7:00 PM EDTFlash Flood WarningFFCDeKalb, Fulton18 hr
Sep 16, 7:00 PM EDTFlash Flood WarningFFCDeKalb, Fulton6 hr
Sep 16, 7:30 PM EDTFlash Flood WarningFFCDeKalb, Fulton6 hr
Sep 16, 7:42 PM EDTFlash Flood WarningFFCBartow, Catoosa, Cherokee, Dawson, Fannin, Gilmer and 8 more6 hr

Nearby

Tornado Warnings in Georgia, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.